Bell’s palsy is a type of facial paralysis that results in an inability to control the facial muscles on the affected side. Bell’s palsy occurs due to a malfunction of the facial nerve (VII cranial nerve), which controls the muscles of the face.
Symptoms of bell’s palsy-
- Difficulty eating and drinking
- An inability to make facial expressions, such as smiling or frowning
- Facial weakness
- Muscle twitching
- Dry eye and mouth
- Sensitivity to sound
- Irritation of the eye on affected side
Spontaneous recovery in Bell’s palsy
In many cases, symptoms of Bell’s palsy begin to improve in a few weeks and completely go away in four to six months.
Case of Bell’s palsy
This is the case of my colleague’s mother. She is around 55 years old. He informed me that she is diagnosed with Bell’s palsy two days ago. I took her case by phone.
Doctor – What are your symptoms?
Patient – Something is not right on the right side of my face. I am feeling numbness in the whole right side of my face. When I talk or laugh I feel my right lip is dropping down. I can’t eat and drink properly. When I drink anything, it runs out from the side of my mouth. I am scared; what if it will spread to the whole body. Is it curable?
Doctor – Yes of course you will be fine very soon. Anything else?
Patient – My right eye is watering continuously.
Doctor – What else?
Patient – No, nothing as such.
Doctor – Tell me the sequence of the events in detail.
Patient – I had an episode of headache three days ago. It was on the right side but it was not new; it used to occur 2 -3 times in a month. It is not always on the right side. I took a painkiller for headache. Next morning I started feeling twitching in my right eye and right cheek. With twitching there was a different sensation, kind of numbness. Then my eye became red and started tearing. Now I have difficulty in chewing and drinking.
Doctor – Have you had any disease in the past three or four months?
Patient – No.
Doctor – Was there any episode of stress in recent months?
Patient – Yes, Nikku, my son, got a job around four months ago. He is posted in another state and I constantly think about him. I am too much worried for him.
Doctor – Is there anything that gives you stress?
Patient – No.
My colleague gave her Causticum, which is considered one of the best medicines for paralysis but there was no change.
Analysis of case
This is an acute case, so the remedy should cover the acute totality first. Her headache is a chronic complaint so it should not be merged with the acute totality. In this case I was not sure that the cause of paralysis was anxiety about her children so we took that rubric, but did not use it as a differentiating symptom. She had headache on the right side, then right eye, right face, so instead of taking laterality of each organ we went to the generalities chapter for right sided remedies.
The following rubrics were taken on the basis of the above conversation:
- Mind; anxiety; children, about his
- Mind; fear; disease, of
- Eyes; lachrymation; side affected
- Face; paralysis; twitching of muscles, with
- Generalities; right
Prescription – Syphilinum 200 two hourly
Phosphorus and Syphilinum secure equal marks in repertorisation. For differentiating between these two we consulted “The Guiding Symptoms Of Our Materia Medica by Constantine Hering” and found these symptoms:
INNER HEAD. [Syph.]
Headaches accompanied by great restlessness, sleeplessness and general nervous erethism. Syphilitic headache for many months, piercing, pressing, excruciating over right eye, extending deep into brain.
UPPER FACE. [Syph.] Face drawn to one side, difficulty of speaking, masticating, blowing. Spasmodic twitching of many muscles, especially in face (paralysis agitans), with great melancholy and depression of spirits. Facial paralysis of right side, thick speech, hemicrania, jactitation of right eye and lid.
Follow up –
Medicine started in morning. In the evening he called me and said that there is 80% amelioration in the lachrymation. On second day there was no twitching. In the next 3-4 four days she became absolutely normal. Doses of the medicine were reduced gradually and stopped within a week.